Call Us Today! 215-672-4327

Woman taking pain killers and thinking about her hearing.

When you have pain, you may reach for aspirin or ibuprofen without much thought, but new studies have demonstrated risks you should be aware of.

You’ll want to look at the risks to your hearing that many over-the-counter and prescription pain medication pose before you decide to use them. Younger men, amazingly, could carry a higher risk factor.

What The Research Says About Hearing Loss And Pain Relievers

A thorough, 30-year cooperative study was performed involving researchers from prestigious universities including Harvard, Brigham Young, and Vanderbilt. A bi-yearly survey was sent to 27,000 participants between the age of 40 and 74 which included health and lifestyle questions.

Because the questionnaire was so diverse, researchers were unsure of what they would find. After evaluating the data, they were surprised to find a strong connection between loss of hearing and over-the-counter pain relievers.

They also faced a more surprising realization. Men who are under the age of 50 who frequently use acetaminophen were almost twice as likely to have hearing loss. Those who frequently used aspirin had a 50% chance of suffering from hearing loss. And those who used NSAIDs (naproxen, ibuprofen) had a 61% chance of developing irreversible hearing loss.

It was also striking that using low doses regularly seemed to be more detrimental to their hearing than using higher doses from time to time.

We can’t be sure that the pain reliever actually was the cause of this loss of hearing even though we can see a distinct correlation. Causation can only be established with more study. But these findings are persuasive enough that we ought to think about how we’re using pain relievers.

Current Theories About The Connection Between Pain Relievers And Hearing Loss

Experts have numerous possible theories as to why pain relievers could cause hearing damage.

Your nerves communicate the experience of pain to your brain. Blood flow to a particular nerve is obstructed by over-the-counter pain relievers. You then feel decreased pain as the regular pain signals are blocked.

Researchers believe this process also reduces blood flow in the inner ear. This blood provides vital oxygen and nutrients. Cells will die from malnourishment if this blood flow is decreased for extended periods.

Also, there’s a specific protein that protects the inner ear from loud noises and it seems like acetaminophen, in particular, might block this.

Is There Anything That Can be Done?

Perhaps the most significant point to consider is that men under 50 were more likely to suffer hearing impairment from pain relievers. This is a solemn reminder that hearing impairment can manifest at any age. But as you get older, if you take the right steps you will have a better chance of protecting your hearing.

While we aren’t suggesting you entirely stop using pain relievers, you should recognize that there could be unfavorable effects. Take pain relievers as prescribed and lessen how often you use them if possible.

Look for other pain relief possibilities, including gentle exercise. You should also reduce the consumption of inflammation-causing foods and boost Omega-3 fat in your diet. These methods have been shown to naturally reduce pain and inflammation while strengthening blood flow.

Lastly, is an appointment to see us every year to get your hearing checked. Keep in mind, you’re never too young to have your hearing tested. The best time to begin speaking with us about preventing further hearing loss is when you under 50.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Call Now
Find Location